Product News and Recalls

Woman’s death linked to birth control pill

According to a report in the Belfast Telegraph, a 33-year-old woman who had been taking a birth control pills died suddenly after developing a blood clot in her lungs.

The story quotes a pathologist as saying that the woman died of a pulmonary venous thromboembolism, or a massive clot that traveled to her lungs, in association with a contraceptive pill. Genetics and the pill were both factors, the doctor said.

A family history of blood clots is a known risk factor for the condition. So is the use of birth control pills, as well as pregnancy itself. But a number of studies have indicated that birth control pills with the compound drospirenone carry up to three times the risk of potentially fatal blood clots as other oral contraceptives on the market.

Pills with drospirenone include Yasmin, Yaz, Beyaz and Ocella.

According to the Belfast Telegraph, the deceased woman had complained of breathlessness, pain in her lungs and swelling of the leg in the months leading up to her death.

She had reportedly visited her doctor seven months earlier complaining of breathing problems and a swollen leg, in the mistaken belief that she’d pulled a muscle in her leg. Her leg problems went away, but her trouble breathing continued intermittently until she died.

Five weeks before her death, she’d been diagnosed with a chest infection and asked to return for an X-ray if she experienced further problems. But she died before getting the X-ray.

Patients should consult their doctors before making any changes in their medication. A consultation with a Beyaz lawyer is also important if there are significant injuries while on Beyaz or similar birth control pills.

See the story here:

http://www.belfasttelegraph.co.uk/news/local-national/republic-of-ireland/womans-fatal-blood-clot-linked-to-contraceptive-pill-inquest-finds-16204776.html